Level raising for p-adic Hilbert modular forms
Journal de Théorie des Nombres de Bordeaux, Volume 28 (2016) no. 3, pp. 621-653.

This paper generalises previous work of the author to the setting of overconvergent p-adic automorphic forms for a definite quaternion algebra over a totally real field. We prove results which are analogues of classical ‘level raising’ results in the theory of mod p modular forms. Roughly speaking, we show that an overconvergent eigenform of finite slope whose associated local Galois representation at some auxiliary prime 𝔩p is (a twist of) a direct sum of trivial and cyclotomic characters lies in a family of eigenforms whose local Galois representation at 𝔩 is generically (a twist of) a ramified extension of trivial by cyclotomic.

We give some explicit examples of p-adic automorphic forms to which our results apply, and give a general family of examples whose existence would follow from counterexamples to the Leopoldt conjecture for totally real fields.

These results also play a technical role in other work of the author on the problem of local–global compatibility at Steinberg places for Hilbert modular forms of partial weight one.

Ce travail généralise les résultats antérieurs de l’auteur au cas de formes automorphes surconvergentes p-adiques pour une algèbre de quaternions totalement définie sur un corps totalement réel. Nous montrons des résultats qui sont les analogues de résultats classiques « d’augmentation du niveau » dans la théorie des formes modulaires mod p.

Grosso modo, nous montrons qu’une forme propre surconvergente p-adique de pente finie dont la représentation galoisienne locale associée à un idéal premier auxiliaire 𝔩p est, à torsion par une caractère près, somme directe de caractères triviaux et cyclotomiques réside dans une famille de formes propres dont les représentations galoisiennes locales en 𝔩 sont génériquement (à torsion près) une extension ramifiée du caractère trivial par le caractère cyclotomique.

Nous donnons quelques exemples explicites de formes automorphes p-adiques à laquelle nos résultats sont applicables, et donnons une famille générale d’exemples dont l’existence résulterait de contre-exemples à la conjecture de Leopoldt pour les corps totalement réels.

Ces résultats sont utilisés dans un autre travail de l’auteur sur le problème de compatibilité locale–globale aux places de Steinberg pour les formes modulaires de Hilbert « de poids partiel un ».

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/jtnb.956
Classification: 11F41,  11F33,  11F80
Keywords: Hilbert modular forms, overconvergent automorphic forms, families of Galois representations
James Newton 1

1 Imperial College London Department of Mathematics, London SW7 2AZ, UK
@article{JTNB_2016__28_3_621_0,
     author = {James Newton},
     title = {Level raising for $p$-adic {Hilbert} modular forms},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {621--653},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {28},
     number = {3},
     year = {2016},
     doi = {10.5802/jtnb.956},
     mrnumber = {3610690},
     zbl = {1414.11059},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.956/}
}
TY  - JOUR
TI  - Level raising for $p$-adic Hilbert modular forms
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2016
DA  - 2016///
SP  - 621
EP  - 653
VL  - 28
IS  - 3
PB  - Société Arithmétique de Bordeaux
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.956/
UR  - https://www.ams.org/mathscinet-getitem?mr=3610690
UR  - https://zbmath.org/?q=an%3A1414.11059
UR  - https://doi.org/10.5802/jtnb.956
DO  - 10.5802/jtnb.956
LA  - en
ID  - JTNB_2016__28_3_621_0
ER  - 
%0 Journal Article
%T Level raising for $p$-adic Hilbert modular forms
%J Journal de Théorie des Nombres de Bordeaux
%D 2016
%P 621-653
%V 28
%N 3
%I Société Arithmétique de Bordeaux
%U https://doi.org/10.5802/jtnb.956
%R 10.5802/jtnb.956
%G en
%F JTNB_2016__28_3_621_0
James Newton. Level raising for $p$-adic Hilbert modular forms. Journal de Théorie des Nombres de Bordeaux, Volume 28 (2016) no. 3, pp. 621-653. doi : 10.5802/jtnb.956. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.956/

[1] J. Bellaïche & G. Chenevier, « Formes non tempérées pour U(3) et conjectures de Bloch-Kato », Ann. Sci. École Norm. Sup. (4) 37 (2004), no. 4, p. 611-662. | Article | Numdam | Zbl: 1201.11051

[2] D. Blasius, « Hilbert modular forms and the Ramanujan conjecture », in Noncommutative geometry and number theory, Aspects Math., E37, Vieweg, Wiesbaden, 2006, p. 35-56. | Article | Zbl: 1183.11023

[3] S. Bosch, U. Güntzer & R. Remmert, Non-Archimedean analysis, A systematic approach to rigid analytic geometry, Grundlehren der Mathematischen Wissenschaften, vol. 261, Springer-Verlag, Berlin, 1984, xii+436 pages. | Zbl: 0539.14017

[4] K. Buzzard, « On p-adic families of automorphic forms », in Modular curves and abelian varieties, Progr. Math., vol. 224, Birkhäuser, Basel, 2004, p. 23-44. | Article | Zbl: 1166.11322

[5] —, « Eigenvarieties », in L-functions and Galois representations, London Math. Soc. Lecture Note Ser., vol. 320, Cambridge Univ. Press, Cambridge, 2007, p. 59-120. | Article

[6] G. Chenevier, « Une correspondance de Jacquet-Langlands p-adique », Duke Math. J. 126 (2005), no. 1, p. 161-194. | Article | MR: 2111512

[7] —, « On the infinite fern of Galois representations of unitary type », Ann. Sci. Éc. Norm. Supér. (4) 44 (2011), no. 6, p. 963-1019. | Article | MR: 2919688 | Zbl: 1279.11056

[8] C. Chevalley, « Deux théorèmes d’arithmétique », J. Math. Soc. Japan 3 (1951), p. 36-44. | Article | Zbl: 0044.03001

[9] R. Coleman & B. Mazur, « The eigencurve », in Galois representations in arithmetic algebraic geometry (Durham, 1996), London Math. Soc. Lecture Note Ser., vol. 254, Cambridge Univ. Press, Cambridge, 1998, p. 1-113. | Article

[10] B. Conrad, « Irreducible components of rigid spaces », Ann. Inst. Fourier (Grenoble) 49 (1999), no. 2, p. 473-541. | Article | MR: 1697371 | Zbl: 0928.32011

[11] F. Diamond, « On congruence modules associated to Λ-adic forms », Compositio Math. 71 (1989), no. 1, p. 49-83. | Zbl: 0686.10022

[12] F. Diamond & R. Taylor, « Nonoptimal levels of mod l modular representations », Invent. Math. 115 (1994), no. 3, p. 435-462. | Article | Zbl: 0847.11025

[13] M. Emerton, R. Pollack & T. Weston, « Variation of Iwasawa invariants in Hida families », Invent. Math. 163 (2006), no. 3, p. 523-580. | Article | MR: 2207234 | Zbl: 1093.11065

[14] D. Loeffler, « Overconvergent algebraic automorphic forms », Proc. Lond. Math. Soc. (3) 102 (2011), no. 2, p. 193-228. | Article | Zbl: 1232.11056

[15] D. Majumdar, « Geometry of the eigencurve at critical Eisenstein series of weight 2 », J. Théor. Nombres Bordeaux 27 (2015), no. 1, p. 183-197. | Article | MR: 3346969 | Zbl: 1416.11074

[16] H. Matsumura, Commutative ring theory, Cambridge Studies in Advanced Mathematics, vol. 8, Cambridge University Press, Cambridge, 1986, Translated from the Japanese by M. Reid, xiv+320 pages. | Zbl: 0603.13001

[17] J. Newton, « Geometric level raising for p-adic automorphic forms », Compos. Math. 147 (2011), no. 2, p. 335-354. | Article | MR: 2776607 | Zbl: 1279.11047

[18] —, « Towards local-global compatibility for Hilbert modular forms of low weight », Algebra Number Theory 9 (2015), no. 4, p. 957-980. | Article | MR: 3352826 | Zbl: 1369.11035

[19] A. G. M. Paulin, « Local to global compatibility on the eigencurve », Proc. Lond. Math. Soc. (3) 103 (2011), no. 3, p. 405-440. | Article | MR: 2827001 | Zbl: 1290.11080

[20] —, « Geometric level raising and lowering on the eigencurve », Manuscripta Math. 137 (2012), no. 1-2, p. 129-157. | Article | MR: 2855853 | Zbl: 1273.11079

[21] I. Reiner, Maximal orders, London Mathematical Society Monographs. New Series, vol. 28, The Clarendon Press, Oxford University Press, Oxford, 2003, Corrected reprint of the 1975 original, With a foreword by M. J. Taylor, xiv+395 pages. | Zbl: 1024.16008

[22] K. A. Ribet, « Congruence relations between modular forms », in Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Warsaw, 1983), PWN, Warsaw, 1984, p. 503-514.

[23] W. Stein et al., « Sage Mathematics Software (Version 5.7) », The Sage Development Team, 2013, .

[24] K. Ventullo, « On the rank one Abelian Gross–Stark conjecture », . | Article | MR: 3433283 | Zbl: 1377.11113

[25] A. Wiles, « On ordinary λ-adic representations associated to modular forms », Invent. Math. 94 (1988), no. 3, p. 529-573. | Article | MR: 969243 | Zbl: 0664.10013

[26] O. Zariski & P. Samuel, Commutative algebra. Vol. 1, Springer-Verlag, New York-Heidelberg-Berlin, 1975, With the cooperation of I. S. Cohen, Corrected reprinting of the 1958 edition, Graduate Texts in Mathematics, No. 28, xi+329 pages.

Cited by Sources: